Florida, 2024

Hail and Strong Wind in Florida, June 6, 2024

June 6, 2024 · NWS MFL · 2 events in 2 counties and zones

A shortwave pushed into the Florida Peninsula on June 6th bringing mid-level moisture and an increase in instability. When combining with the afternoon sea breeze circulations, there was an increase in showers and thunderstorms across the interior throughout the late afternoon, especially in Hendry County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A shortwave pushed into the Florida Peninsula on June 6th bringing mid-level moisture and an increase in instability. When combining with the afternoon sea breeze circulations, there was an increase in showers and thunderstorms across the interior throughout the late afternoon, especially in Hendry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 6, 1:23 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 6, 1:23 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Miami FL
223 PM EDT Thu Jun 6 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Friday)
Issued at 122 PM EDT Thu Jun 6 2024

Key Messages:

 - Shower and storm chances increase today, with some strong to
   severe storms possible through this evening.

 - Hot and humid conditions forecast today and throughout the
   weekend, with peak heat indices in the 103 to 110 range.

A potentially active afternoon and evening is on tap for portions
of South Florida as today's round of sea-breeze-focused showers
and thunderstorms may have a bit more juice to them, thanks to an
approaching mid-level shortwave. This feature will bring 500 mb
temps down to around -8 to -9 C, which will combine with
steepening mid-level lapse rates near 6.5-7 C/km and MLCAPE over
2500 J/kg to provide an environment that could support strong to
severe storms capable of producing large hail (up to 1.75" in
diameter) and damaging wind gusts, in addition to frequent
lightning and heavy downpours. While strong to severe storms may
be possible across much of South Florida, they are most likely to
occur across the northern and eastern areas (Lake O and East Coast
metro). SPC has this area highlighted in a Slight Risk (level 2
of 5), with surrounding areas in a Marginal Risk (level 1 of 5).
Showers and storms are anticipated to initiate in the early
afternoon along the sea breeze boundaries and propagate inland
over the Interior and towards Lake O by late afternoon and
evening. The approaching shortwave and associated surface low over
the Southeast US has also started to turn surface winds more
southerly, ushering in a warmer and more humid airmass. This will
lead to hot and humid conditions, with high temps in the low to
mid 90s across the area, and heat indices ranging from 103-108.

For Friday, the aforementioned trough continues migrating
eastward, while an associated sfc frontal boundary pushes
southward across the SE CONUS. This will begin veering winds
across the area to the southwest, continuing to advect warmer air
in from the south. This will help in keeping the current trend of
abnormally warm temperatures, with afternoon highs in the mid to
upper 90s. Heat indices will likewise climb into the 105-110 range
for most areas, but scattered showers and thunderstorms could
provide some relief wherever they form. Conditions will not be as
favorable for severe thunderstorms, but we could still see a few
strong storms capable of producing small hail, gusty winds,
frequent lightning, and heavy downpours.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 212 PM EDT Thu Jun 6 2024

To open the weekend, a mid-level trough will advect eastward
towards the Florida peninsula with its attendant surface boundary
approaching northern Florida before stalling out. This will lead
to a south-southwesterly surface wind regime across the area. Sea
breezes will be the primary driver for ascent and thunderstorm
development through the weekend, although with enhanced southerly
flow, temperatures aloft will begin to warm to the -4 to -6 degree
range, so this should limit stronger storm potential. PoPs will
be around 50-60% for most locations this weekend and convection
should trend more towards the east coast compared to the west
coast under light west- southwest flow. High temperatures could
reach the mid to upper 90s each day, with areas in the interior
potentially topping out in the triple digits. Heat indices will
climb into the mid 100s for most areas under southwest flow, and
thus there is an increasing potential for Heat Advisory or even
Excessive Heat Warning issuance for portions of the area.

For early to mid next week, guidance starts to vary more
drastically. Overall, most guidance is hinting at the potential
for a disturbance to form in the Caribbean or GOM which would
have the potential to impact the region at some point next week.
Local weather across South Florida will depend heavily on the
exact track and development of this disturbance. Model guidance
continues to vary drastically, so there is no real consensus yet
regarding potential impacts for the area. For now, keeping POPs
capped at 70% for each afternoon through the middle of next week,
although these may need to be nudged upward (or even downward) as
guidance comes into better agreement regarding the disturbance. At
the very least, a disturbance to our west in the Gulf would only
reinforce our already southerly flow, so rain chances will likely
remain higher next week regardless as enhanced moisture filters
across the area from the south. Stay tuned for more through the
week regarding this potential.

&&

.AVIATION...
(18Z TAFS)
Issued at 122 PM EDT Thu Jun 6 2024

Showers and/or thunderstorms may bring brief periods of sub-VFR
cigs/vis to all terminals through the evening, but otherwise VFR
conditions for the 18Z TAF period. SE winds increase 10 kt this
afternoon will become light and variable later in the evening.
Only exception will be APF where a westerly flow develops with
afternoon Gulf breezes. Another round of showers and thunderstorms
will be possible on Friday afternoon, especially for the Atlantic
terminals.

&&

.MARINE...
Issued at 122 PM EDT Thu Jun 6 2024

Generally benign boating conditions should prevail across the
coastal waters through the weekend, with winds in the 5-10kt
range. Only exception will be in the vicinity of any thunderstorm
that forms, which will bring brief periods of rough seas and gusty
winds. Seas will remain in the 2 to 3 feet range in the Atlantic
waters, and 2 feet or less in the Gulf waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  91  79  92 /  30  60  40  60
West Kendall     75  93  76  94 /  30  60  40  60
Opa-Locka        78  93  78  94 /  30  60  40  60
Homestead        77  91  77  91 /  20  60  40  70
Fort Lauderdale  80  91  79  91 /  30  60  40  60
N Ft Lauderdale  79  92  78  93 /  20  60  40  60
Pembroke Pines   79  95  79  96 /  30  60  40  60
West Palm Beach  77  94  76  93 /  20  60  40  60
Boca Raton       78  93  77  94 /  20  60  40  60
Naples           77  92  79  92 /  30  60  20  60
 However,
with it being near the end of the forecast period, uncertainty is
very high. Some solutions highlight potential for the disturbance
to impact parts of South Florida while others show no impactful
weather. Therefore, this potential system needs to be taken with a
grain of salt for now, but if it continues to show signs of
materializing in future guidance and has a chance to pose threats
to South Florida, then potential impacts will be described.

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Culver
LONG TERM....Rizzuto
AVIATION...Culver
Hazardous weather outlook, Jun 6, 6:40 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
740 AM EDT Thu Jun 6 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
071145-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
740 AM EDT Thu Jun 6 2024

...Strong to Severe Thunderstorms Possible This Afternoon...
...Peak Heat Indices In The Triple Digits Across South Florida...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms will develop this afternoon
into the early evening. Some storms may be strong to severe, with
primary threats being large hail and damaging gusts in addition to
frequent lightning and heavy downpours.

Excessive Heat: Peak indices of 103 to 108 degree will be possible
across South Florida today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will be possible each day, with the
greatest coverage expected each afternoon over the interior.

Temperatures will remain hot through the end of the week and into
the weekend, with some locations approaching advisory criteria at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 6, 3:04 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Miami FL
404 PM EDT Thu Jun 6 2024

FLZ070-073-075-062100-
Inland Collier County FL-Mainland Monroe FL-Inland Miami-
Dade County FL-
404 PM EDT Thu Jun 6 2024

...Strong thunderstorms will impact portions of southeastern
Collier, northern Mainland Monroe and West central Miami-Dade
Counties through 500 PM EDT...

At 403 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Dade-Collier
Training Airport to 6 miles northeast of Everglades National Park.
These storms were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shark Valley Obs Tower, Loop Road Ee Center, Dade-Collier Training
Airport, Fortymile Bend, Everglades National Park, and Big Cypress
National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2592 8088 2555 8064 2549 8084 2584 8108
TIME...MOT...LOC 2003Z 248DEG 2KT 2583 8097 2554 8078

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Baxter
Special weather statement, Jun 6, 3:38 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Miami FL
438 PM EDT Thu Jun 6 2024

FLZ070-075-062130-
Inland Collier County FL-Mainland Monroe FL-
438 PM EDT Thu Jun 6 2024

...A strong thunderstorm will impact portions of southeastern Collier
and north central Mainland Monroe Counties through 530 PM EDT...

At 437 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Loop Road Ee Center, or 21 miles east of
Chokoloskee, moving northwest at 5 to 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2582 8093 2574 8104 2592 8126 2606 8101
TIME...MOT...LOC 2037Z 142DEG 8KT 2583 8102

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Baxter
Special weather statement, Jun 6, 4:00 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Miami FL
500 PM EDT Thu Jun 6 2024

FLZ063-062200-
Glades FL-
500 PM EDT Thu Jun 6 2024

...A strong thunderstorm will impact portions of western Glades
County through 600 PM EDT...

At 500 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles northwest of Muse, or 14 miles
northwest of Labelle. This storm was nearly stationary or moving
slowly to the east northeast.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2703 8141 2681 8141 2681 8156 2703 8156
TIME...MOT...LOC 2100Z 260DEG 2KT 2691 8158

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Baxter
Special weather statement, Jun 6, 4:32 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Miami FL
532 PM EDT Thu Jun 6 2024

FLZ063-066-062200-
Hendry FL-Glades FL-
532 PM EDT Thu Jun 6 2024

...A strong thunderstorm will impact portions of northwestern Hendry
and southwestern Glades Counties through 600 PM EDT...

At 532 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Port La Belle, or over Labelle, moving
northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Labelle, Port La Belle, and Ortona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2661 8140 2681 8156 2686 8130 2681 8126
      2665 8114
TIME...MOT...LOC 2132Z 237DEG 5KT 2676 8141

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hadi

The radar

The Miami radar (KAMX), 129 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 hail. Local standard time, as filed.

Strong Wind, Hendry

When
June 6, 4:42 PM EST
Where
Hendry forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Emergency Manager
Coordinates
26.554, -81.166 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 26.710N, 81.250W. Hendry County Emergency Management confirmed reports of a brief landspout south of State Road 80 near Lexington Parkway. Fire Rescue personnel who observed the landspout stated that it traveled over citrus/sugar fields. This occurred as a severe thunderstorm was just to the west of this feature. No property damage was reported.

Hail, Broward

When
June 6, 7:45 PM EST
Where
Broward County, 30.87 mi WNW of Miramar
Measured
0.75 in hail
Reported by
Public
Coordinates
26.170, -80.860

Penny sized hail was reported at the Snake Road exit, north of Interstate 75, on the Miccosukee Reservation.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192497, 1179216.